Colorado, 2003

Hail in Colorado, September 8, 2003

September 8, 2003 · NWS GJT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 8, 1:43 PM MST, 4 hours 22 minutes earlier.

Area forecast discussion, Sep 8, 1:43 PM MST, 4 hours 22 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
243 PM MDT MON SEP 8 2003

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
A LONG WAVE TROUGH IS SITUATED OVER THE PACIFIC NORTHWEST THIS
AFTERNOON. MAIN UPPER LOW CENTER IS MOVING EAST-NORTHEAST INTO
WEST CENTRAL IDAHO. FURTHER SOUTH....A SHORTWAVE IS SITUATED
OVER WEST CENTRAL UTAH. A SURFACE COLD FRONT EXTENDS FROM WESTERN
WYOMING ACROSS WEST CENTRAL UTAH INTO NEVADA. SCATTERED THUNDERSTORMS
NOW MOVING ACROSS NORTHEAST UTAH AHEAD OF THE SHORTWAVE WITH
ADDITIONAL DEVELOPMENT TAKING PLACE OVER THE TAVAPUTS PLATEAU. FOCUS
FOR STORMS THIS EVENING WILL CONTINUE TO BE ACROSS THE NORTH AS THE
SHORTWAVE LIFTS NORTHEAST. LOW LEVELS ARE FAIRLY DRY SO EXPECT SOME
GUSTY OUTFLOW WINDS WITH STORMS THIS EVENING.

THE FLOW ALOFT WILL FLATTEN OUT LATE TONIGHT AND TUESDAY AHEAD OF
THE NEXT SHORTWAVE. THIS WILL ALLOW THE SURFACE FRONT TO BECOME
STATIONARY ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO UNTIL
A STRONG JET, CURRENTLY OVER THE EASTERN PACIFIC, REACHES THE
FORECAST AREA TUESDAY NIGHT. IMPRESSIVE FORCING PROGGED ACROSS
THE AREA BY LATE TUESDAY AFTERNOON AND AND CONTINUES INTO TUESDAY
NIGHT. DEEP MOIST LAYER DEVELOPS AS WELL. SURFACE FRONT WILL PUSH
INTO SOUTHEAST UTAH AND SOUTHWEST COLORADO TUESDAY NIGHT. LOOKS LIKE
THE SAN JUAN MOUNTAINS WILL BE IN THE FOCUS FOR THE BEST
PRECIPITATION TUESDAY AFTERNOON AND EVENING WITH 700MB FLOW
CONVERGING INTO THE AREA IN ADDITION TO UPPER LEVEL DYNAMICS. LEFT
EXIT REGION OF THE JET SHIFTS FURTHER NORTH BY WEDNESDAY MORNING WITH
MID LEVEL FLOW VEERING MORE TO THE WEST WHICH SHOULD FOCUS
PRECIPITATION MORE ACROSS THE CENTRAL AND NORTHERN MOUNTAINS. LOOKS
LIKE TEMPERATURES WILL BE COLD ENOUGH WITH THIS SYSTEM TO SEE A
LITTLE SNOW AS THE HIGHEST ELEVATIONS LATE TUESDAY NIGHT. MODEL CAPE
NOT IMPRESSIVE TUESDAY BUT ENOUGH WIND SHEAR AND DYNAMICS TO PRODUCE
SOME STRONG AND POSSIBLY A FEW SEVERE STORMS. LINDQUIST

WEDNESDAY...COLDER AND WET CONDITIONS WILL OCCUR AS A STRONG UPPER
LEVEL TROUGH MOVES ACROSS THE FORECAST AREA.  TROUGH PASSAGE IS
EXPECTED AT KGJT BY 18Z/WED. STRONG DYNAMIC FORCING WILL OCCUR AHEAD
OF TROUGH PASSAGE...COUPLED WITH GOOD OROGRAPHIC LIFT TO SUSTAIN
WIDESPREAD PRECIPITATION THROUGHOUT THE DAY.

COLD AIR PUSH (H7 TEMPS -1C TO +2C 18Z/WED) WILL CREATE THE
OPPORTUNITY FOR SNOW BELOW 10K FEET IN WESTERN COLORADO...
SPECIFICALLY THE NORTHERN PARK/GORE MOUNTAINS WHERE COLDEST AIR WILL
RESIDE. ENHANCEMENT OF PRECIPITATION POSSIBLE ACROSS WESTERN
COLORADO WITH FAVORABLE LEFT-FRONT EXIT REGION OF 80-100KT H3 JET
PLACED OVER THE CENTRAL/NORTHERN PORTION OF THE AREA. IN ADDITION...
MODERATE WESTERLY H7 FLOW OF 15-25KTS WILL FAVOR WEST-FACING
MOUNTAIN SLOPES. FOR THE LOWER ELEVATIONS...A COLD RAIN CAN BE
EXPECTED IN THE MORNING...WITH SCATTERED CONVECTION LIKELY IN THE
AFTERNOON WITHIN MOIST/UNSTABLE ENVIRONMENT.

WEDNESDAY NIGHT...LOOK FOR ACTIVITY TO DIMINISH FROM WEST TO EAST
BY WEDNESDAY EVENING AS THE ENTIRE STORM SYSTEM SHIFTS OVER THE
CENTRAL/NORTHERN HIGH PLAINS. LOW CLOUDS AND LINGERING SHOWERS WILL
OCCUR IN THE WESTERN COLORADO HIGH COUNTRY. LOWER VALLEYS COULD
EXPERIENCE AREAS OF DENSE FOG EARLY THURSDAY MORNING...WHERE
CLEARING AND STRONG RADIATIONAL COOLING OCCUR.

THURSDAY...COOL NORTHERLY FLOW WILL DEVELOP BEHIND STORM. DRIER AIR
WILL FILTER IN WITH SOME WARMING ALOFT EXPECTED. TRAPPED LOW LEVEL
MOISTURE LIKELY TO RESULT IN CLOUDS OVER THE MOUNTAINS AND HIGH
VALLEYS OF WESTERN COLORADO DURING THE MORNING. OTHERWISE...SHOULD
BE MUCH QUIETER DAY WITH BELOW NORMAL TEMPERATURES.

FRIDAY AND SATURDAY...LIGHT NORTHWEST DIFFUENT FLOW WILL PERSIST
ACROSS THE AREA...WITH ACTIVE WEATHER REMAINING ACROSS THE U.S./
CANADIAN BORDER. DRY CONDITIONS WILL PREVAIL WITH TEMPERATURES
GRADUALLY APPROACHING NEAR NORMAL LEVELS FOR MID SEPTEMBER.  THE
BACK EDGE OF A TRAILING S/W TROUGH MAY AFFECT THE NORTHERN ZONES
SATURDAY. HAVE INCREASED CLOUDS NORTH AS A RESULT.  DJN.83

SUNDAY AND MONDAY...
STILL LOOKS LIKE MAIN STORM TRACK FOR PACIFIC DISTURBANCES WILL
REMAIN TO NORTH OF OUR CWA DURING THIS PERIOD.  HOWEVER...GFS NOW
INDICATING A SOUTHERLY FLOW ALOFT NEXT WEEKEND WHICH COULD DRAW UP
SOME SUBTROPICAL MOISTURE INTO OUR CWA.  EC MODEL INDICATING A DRY
WEST TO NORTHWEST FLOW ALOFT OVER OUR CWA DURING THE SAME PERIOD.
TOO EARLY TO HAVE ANY CONFIDENCE IN EITHER SOLUTION.  SO FOR NOW WILL
CONTINUE PREVIOUS WEEKEND FORECAST...WHICH IS GENERALLY DRY...AND
CARRY IT ON INTO MONDAY TO AVOID A POTENTIAL FLIP FLOP.  PRINGLE

.GJT...NONE.
Hazardous weather outlook, Sep 8, 4:45 AM MST, 13 hours 20 minutes before
COZ001>014-017>023-UTZ022>025-027>029-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON SEP 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL OCCUR OVER THE EASTERN UINTA MOUNTAINS
THIS AFTERNOON AND EVENING...WITH ISOLATED SHOWERS AND THUNDERSTORMS
ELSEWHERE ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO. THUNDERSTORMS
TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO NEAR 50
MPH AND SMALL HAIL UP TO 1/2 INCH IN DIAMETER. DRIER CONDITIONS IN
THE LOWEST LAYERS OF THE ATMOSPHERE HAVE REDUCED THE CHANCES FOR
HEAVY RAIN TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

...SEVERE THUNDERSTORMS POSSIBLE TUESDAY...

THUNDERSTORMS ACROSS THE FORECAST AREA ON TUESDAY AFTERNOON AND
EVENING HAVE THE POTENTIAL OF PRODUCING SEVERE WEATHER WITH THE MAIN
THREAT BEING DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE. IN THE
SOUTH...A BRIEF RESURGENCE OF SUB-TROPICAL MOISTURE ENHANCES THE
CHANCES FOR LOCALLY HEAVY RAIN ACROSS THE REGION. BURN SCARS AND
AREAS IN STEEP TERRAIN FACE AN INCREASED CHANCE FOR FLASH FLOODING.

A STRONG FALL-LIKE STORM SYSTEM WILL DRIVE A COLD FRONT ACROSS THE
CWFA DURING THE AFTERNOON AND EVENING ON TUESDAY. SEVERE WEATHER
WILL LIKELY DEVELOP ALONG THE FRONT AS IT PUSHES SOUTHWARD DURING
THE PERIOD.

FOR THE REMAINDER OF THE WEEK...AFTERNOON AND EVENING THUNDERSTORMS
POSE A CONTINUED THREAT TO THE REGION...MAINLY OVER HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAIN AS SOON AS POSSIBLE.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mesa

When
September 8, 6:05 PM MST to 6:10 PM MST
Where
Mesa County, Mesa
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.167, -108.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337141.